Asthma Medication Side Effects – any Concerns for Senior Sufferers?

Some asthma medications can cause side effects such as tremors and rapid heartbeat. One pill, Theophylline, may cause a myriad of side effects and can possibly interact with other medications like antibiotics and heartburn medication. Prednisone, given short term, can lead to confusion, agitation, changes in blood sugar levels, increased blood pressure. Osteoporosis, cataracts and glaucoma can be long term. This can also me true with high dose inhaled steroids.

Medications prescribed to treat other health problems may cause adverse effects for patients with asthma. Arthritis medications can cause problems for those with aspirin sensitivity and certain high blood pressure medications (non selective beta blockers), if on asthma meds, might cause the airways to narrow. Other medicines, known as ACE inhibitors may cause a cough, which may or may not suggest that a patient has asthma.

In other words, make sure your doctor is aware of ALL the medication you are currently taking to check for any interactions.

If you have asthma and are being treated with oral or inhaled steroids, it is recommended you should get your eyes tested yearly for glaucoma and cataracts. It is also strongly recommended that adult asthmatics over the age of 65 get the influenza vaccine annually, as viruses are one of the strongest triggers for asthma.

There are many types of asthma medication delivery systems available.
Physicians need to take into consideration whether or not the elderly asthmatic may also have difficulties using certain medications due to arthritis, insufficient inspiratory capability or short term memory problems. Written instructions and demonstrations are extremely helpful and recommended.

This entry was posted in Questions and Answers. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *